Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Regimen and Symptom
Nov 29, 2008

Hello,

Firstly, thank you for committing time and resources to create this website. It is an immensely valuable source of information, and as a recently diagnosed HIV+ individual, a reassuring guide to navigating the disease.

My question concerns my drug regimen and a particular symptom I have been experiencing for several months. I began HAART for the first time a few days ago. My CD4 count ranged between 250-300, CD4 percentage at 17%, my VL between 50,000-80,000, and I am 19 years old. Unfortunately, I have had a less than productive relationship with my doctor -- many of my concerns have not been addressed though I have brought them up. I aim to switch in the new year, but decided to stay with my current doctor in the interim in order to avoid further delay in commencing treatment.

I have been prescribed tenofovir (300 mg), lamivudine (300 mg), and darunavir (900 mg)/ritonavir (100 mg). I have been unable to discuss the side effects and advantages or disadvantages of this HAART regimen with my doctor. I attempted to look up this specific combination online, but was unable to find much information. I am aware that darunavir does not have significant use in treatment-naive patients. Is this a good regimen, and are there any particular advantages or disadvantages? I apologize for the generality of this question, but any insight would be greatly appreciated. I am in good health, do not drink or use drugs, and plan to have very strict adherence.

Lastly, I have experienced some anal ulcers and fissures in the past few months. Previously, I did have problems with constipation and with one chronic anal fissue. In the past few months, I have experienced 8-12 of what I believe are anal uclers. They are generally much deeper than the fissure I had, do not cause any pain, and occur both horizontally and vertically. I read up on this subject, and about AIDS-related anal uclers. Are these ulcers a sign of advanced HIV disease, do they signal a concern beyond HIV (e.g. cancer), and can or do they heal? I have asked for a referral to a gasterenterologist, but was informed that it would be a long wait. Naturally, I am trying to access one sooner.

Thank you for your assistance with these questions.

Response from Dr. Young

Hello and thank you for your post.

I'd agree with your doctor that despite your age, with your CD4 count and percentage, that it's time to start HIV medications. I'm sorry that you haven't hit it off with your doctor, but the medical decisions that your describe seem sound.

The combination that you describe is now one of the US treatment guideline recommended first-line combinations.

The combination of tenofovir+FTC+ritonavir/daruanavir was studied in the http://www.thebody.com/content/confs/icaac2008/art49171.html This study shows that the combination is both very potent and well tolerated. Boosted darunavir appears to have improved side effect and lipid profiles when compared to the old standard, Kaletra.

Since FTC and lamivudine are very similar in overall side effect profile, I'd expect your combination to perform very similarly to the ARTEMIS regimen.

Good luck, good health to you-- stay in touch, let us know how your doing.

BY



Previous
Occupational needle stick
Next
Missed Atripla Dose - Panicking!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement